Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)



On the solvability of the Neumann problem in domains with peak

Authors: V. G. Maz'ya and S. V. Poborchiĭ
Translated by: S. V. Poborchiĭ
Original publication: Algebra i Analiz, tom 20 (2008), nomer 5.
Journal: St. Petersburg Math. J. 20 (2009), 757-790
MSC (2000): Primary 35J25
Published electronically: July 21, 2009
MathSciNet review: 2492362
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Neumann problem is considered for a quasilinear elliptic equation of second order in a multidimensional domain with the vertex of an isolated peak on the boundary. Under certain assumptions, the study of the solvability of this problem is reduced to a description of the dual to the Sobolev space $ W_p^1(\Omega)$ or (in the case of a homogeneous equation with nonhomogeneous boundary condition) to the boundary trace space $ TW_p^1(\Omega)$. This description involves Sobolev classes with negative smoothness exponent on Lipschitz domains or Lipschitz surfaces, and also some weighted classes of functions on the interval (0,1) of the real line. The main results are proved on the basis of the known explicit description of the spaces $ TW^1_p(\Omega)$ on a domain with an outward or inward cusp on the boundary.

References [Enhancements On Off] (What's this?)

  • 1. Emilio Gagliardo, Caratterizzazioni delle tracce sulla frontiera relative ad alcune classi di funzioni in 𝑛 variabili, Rend. Sem. Mat. Univ. Padova 27 (1957), 284–305 (Italian). MR 0102739
  • 2. Jean Leray and Jacques-Louis Lions, Quelques résulatats de Višik sur les problèmes elliptiques nonlinéaires par les méthodes de Minty-Browder, Bull. Soc. Math. France 93 (1965), 97–107 (French). MR 0194733
  • 3. S. L. Sobolev, Nekotorye primeneniya funkcional′nogo analiza v matematičeskoĭ fizike, Izdat. Leningrad. Gos. Univ., Leningrad, 1950 (Russian). MR 0052039
    S. L. Sobolev, Some applications of functional analysis in mathematical physics, Translations of Mathematical Monographs, vol. 90, American Mathematical Society, Providence, RI, 1991. Translated from the third Russian edition by Harold H. McFaden; With comments by V. P. Palamodov. MR 1125990
  • 4. V. G. Maz'ya, Functions with a finite Dirichlet integral in a domain with a cusp at the boundary, Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 126 (1983), 117-137; English transl. in J. Soviet Math. 27 (1984), no. 1. MR 0697431 (84k:46030)
  • 5. -, Sobolev spaces, Leningrad. Univ., Leningrad, 1985; English transl., Springer-Verlag, Berlin, 1985. MR 0807364 (87g:46055); MR 0817985 (87g:46056)
  • 6. V. P. Gluško, On domains which are star-like relative to a sphere, Dokl. Akad. Nauk SSSR 144 (1962), 1215–1216 (Russian). MR 0141976
  • 7. V. G. Maz′ya and S. V. Poborchiĭ, Traces of functions in Sobolev spaces on a boundary of a domain with a cusp, Trudy Inst. Mat. (Novosibirsk) 14 (1989), no. Sovrem. Probl. Geom. Analiz., 182–208, 263–264 (Russian). MR 1040488
    V. G. Maz′ya and S. V. Poborchi, Boundary traces of functions from Sobolev spaces on a domain with a cusp [translation of Trudy Inst. Mat. (Novosibirsk) 14 (1989), Sovrem. Probl. Geom. Analiz., 182–208; MR1040488 (91e:46042)], Siberian Adv. Math. 1 (1991), no. 3, 75–107. Siberian Advances in Mathematics. MR 1128379
  • 8. -, Imbedding and continuation theorems for functions in non-Lipschitz domains, S.-Peterburg. Gos. Univ., St. Petersburg, 2006, 399 pp. (Russian)
  • 9. Elias M. Stein, Singular integrals and differentiability properties of functions, Princeton Mathematical Series, No. 30, Princeton University Press, Princeton, N.J., 1970. MR 0290095
  • 10. S. V. Poborchii, Continuity of the boundary trace operator 𝑊¹_{𝑝}(Ω)→𝐿_{𝑄}(∂Ω) for a domain with outward peak, Vestnik St. Petersburg Univ. Math. 38 (2005), no. 3, 37–44 (2006). MR 2229350
  • 11. O. V. Besov, V. P. Il′in, and S. M. Nikol′skiĭ, \cyr Integral′nye predstavleniya funktsiĭ i teoremy vlozheniya, 2nd ed., Fizmatlit “Nauka”, Moscow, 1996 (Russian, with Russian summary). MR 1450401
  • 12. P. W. Jones, Quasiconformal mappings and extendability of functions in Sobolev spaces, Acta Math. 147 (1981), no. 1-2, 71-88. MR 0631089 (83i:30014)

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2000): 35J25

Retrieve articles in all journals with MSC (2000): 35J25

Additional Information

V. G. Maz'ya
Affiliation: Department of Mathematics, Linköping University, 58183 Linköping, Sweden

S. V. Poborchiĭ
Affiliation: Department of Mathematics and Mechanics, St. Petersburg State University, Universitetskiĭ Prospekt 28, Petrodvorets, 198504 St. Petersburg, Russia

Keywords: Neumann problem, Sobolev spaces, domains with cusps, boundary traces, dual spaces.
Received by editor(s): January 14, 2008
Published electronically: July 21, 2009
Additional Notes: The research of the second author was supported by RFBR (grant no. 08-01-00676-a)
Dedicated: Dedicated to V. P. Havin on the occasion of his 75th birthday
Article copyright: © Copyright 2009 American Mathematical Society

American Mathematical Society